“Is there a doctor on board?” In-flight medical emergencies: what to do if put on the spot!

  Ayman Osman & Ahmed Said
  Assiut, Egypt

The incidence of in-flight medical emergencies is around 1 per 600 flights [1]. Access to medical care is limited and despite first aid training of the cabin crew, it is not uncommon that healthcare professionals on board are asked to volunteer for assistance [2]. So if you are a frequent flyer attending and lecturing at conferences or enjoying several holidays per year, you may encounter an in-flight medical emergency where you are asked to help out.

Whilst there is no legal obligation to intervene, healthcare providers have a moral and professional obligation to act as Good Samaritans. In fact, the 1998 Aviation Medical Assistance Act protects healthcare professionals who offer medical assistance from liability, except in cases of gross negligence or wilful misconduct [3, 4]. So what if you were the only healthcare professional flying when such an emergency happens? An awareness of commonly encountered medical conditions as well as available medical equipment and channels of communication is essential in order to deliver appropriate treatment.

Common in-flight medical emergencies are mostly related to gastrointestinal conditions (diarrhoea, nausea, vomiting), circulatory collapse, hypertension and headache [1, 5]. More serious medical conditions occasionally requiring flight diversion include cardiac and cerebrovascular events but those are less common. A ground-based physician is also available for contact when such emergencies happen and advises the crew on using medical equipment and diverting the flight if necessary.

A general approach would be to identify yourself to the cabin crew mentioning the level of your medical training then taking a comprehensive yet focused history of the presenting complaint and associated comorbidities. Examination of the patient includes assessment of vital signs and a focused examination of the system of concern then dictating a plan of management accordingly.

Whilst most of the above conditions are treatable with simple analgesics, antiemetics, antihypertensives and intravenous fluids, some of the emergencies need special attention and the use of medical kits as outlined in the following section.


Chest pain

Chest pain must always be considered cardiac in nature until proven otherwise [6]. However, there are a number of differentials which may mimic a heart attack. For example, if the passenger complains of localised pain and is tender over a specific area over the chest wall, the pain is likely to be muscular and can be treated with simple analgesics. Cardiac chest pain is not usually localised and improves with rest, worsens with effort or after meals, and does not change with repositioning [6]. It often radiates to the left shoulder but it can occasionally radiate to the epigastric region and right shoulder as well. Dizziness, postural hypotension and nausea are not uncommon if the pain is severe. If the pain is suspected to be cardiac in nature you should do the following:

  • Goal directed oxygen therapy

  • Sublingual coronary vasodilators (Glyceryl trinitrate)

  • Anti-platelet aggregators (Aspirin)

  • Rest, reassurance and analgesia

Other differentials to consider include gastritis which normally responds to antacids and proton pump inhibitors and oesophageal spasm which may improve with nitrates. In case of cardiac arrest, a swift attachment of an automated external defibrillator (AED) to deliver a shock can be life-saving when there are rhythms such as ventricular fibrillation and tachycardia.


Circulatory collapse (Syncope)

Another situation you can face on board is syncope, or loss of consciousness.

The examination of any unresponsive patient should begin with an assessment of vital signs. Not only does this allow for evaluation of the stability of the patient, it may also provide clues to the aetiology of the patient’s unresponsiveness.

Assessment of the pupil can be beneficial. For example, constricted pupils bilaterally may be related to opioids overdose or a pontine problem. A dilated or constricted pupil on one side and a normal pupil on the other side may be related to cerebral haemorrhage or stroke [7].

A passenger with a vasovagal attack is sweaty, bradycardic and flaccid. He should be put in the supine position and the lower limbs should be raised or flexed against the abdomen. This is usually enough as it is very rare that intravenous atropine is mandatory.

Testing of the motor system in an unresponsive patient typically involves applying a noxious stimulus to the supraorbital nerve, the nail bed, or the temporomandibular joint and assessing the patient’s reaction. In some psychological aetiologies the passenger wakes up in response to the stimuli and then reassurance is enough.

If there is no response after painful stimulus, early measuring of blood sugar is mandatory as diabetic comas are reversible if proper treatment is applied early.

Diabetic coma is a serious, life-threatening complication associated with diabetes and needs immediate medical intervention. In the case of hypoglycemia, glucose rich foods such as glucose biscuits or drinks should be administered [8]. Injection of glucose solutions are indicated if the patient is unconscious. People with diabetes are advised to carry glucose biscuits with them to eat and counteract hypoglycemia as soon as symptoms manifest. In a hyperglycemic attack, treatment includes administering isotonic intravenous fluids to correct dehydration and replacing lost electrolytes with sodium, potassium, magnesium and phosphate supplements. Insulin is administered intravenously (up to 6 IU are given IV initially) to reduce blood glucose and reverse ketoacidosis. Blood sugar should be measured every hour after that.


Hyperventilation syndrome

The most important thing to understand about hyperventilation is that although it can feel as if you don’t have enough oxygen, the opposite is true. It is a symptom of too much oxygen. Some hyperventilation related to panic attack symptoms are: light headiness, dizziness, shortness of breath, palpitation, numbness, chest pain, dry mouth, clammy hands, difficulty swallowing, tremors, sweating, weakness and fatigue [9]. Treatment includes the following:

  1. Asking the patient to hold their breath for as long as they comfortably can prevents the dissipation of carbon dioxide. If they hold their breath for a period of 10 to 15 seconds and repeat this a few times this will be sufficient to improve hyperventilation.

  2. Breathing in and out of a paper bag may be helpful as this will help re-inhaling the carbon dioxide exhaled. This is controversial though as it may worsen situations where respiratory failure is secondary to high carbon dioxide levels.

  3. Vigorous exercise while breathing in and out through the nose. A brisk walk whilst breathing through the nose will help with hyperventilation.


First-Aid Kits

  • Emergency Medical Kit

  • Sphygmomanometer

  • Stethoscope

  • Syringes and needles

  • Intravenous cannulae

  • Oropharyngeal airways (3 sizes)

  • Tourniquet

  • Disposable gloves

  • Needle disposal box

  • Urinary catheter (2 sizes) and anaesthetic gel

  • Basic delivery kit

  • Bag-valve masks (masks 2 sizes: 1 for adults, 1 for children)

  • Thermometer

  • Forceps

  • Intubation set

  • Aspirator

  • Blood glucose testing equipment

  • Scalpel [1]

  • Automated external defibrillator [2]



  • Simple analgesics – may include liquid form

  • Antiemetic

  • Nasal decongestants

  • Antacid

  • Anti-diarrhoeal medication

  • Coronary vasodilator

  • Anti-spasmodic

  • Epinephrine/Adrenaline 1:1 000

  • Adrenocortical steroid

  • Diuretics e.g. furosemide

  • Antihistamine, oral and injectable form

  • Sedative/anticonvulsant, injectable, rectal and oral forms of sedative

  • Medication for hypoglycemia e.g. hypertonic glucose

  • Atropine

  • Bronchial dilator – injectable and inhaled form

  • Intravenous fluids, in appropriate quantity

  • Acetylsalicylic Acid (Aspirin) 300 mg

  • Antiarrhythmic medications

  • Antihypertensive medications

  • Injectable antibiotics


  1. Peterson DC, Martin-Gill C, Guyette FX, Tobias AZ, McCarthy CE, Harrington ST, et al. Outcomes of medical emergencies on commercial airline flights. N Engl J Med. 2013 May 30;368(22):2075-83.
  2. Thibeault C, Evans AD, Pettyjohn FS, Alves PM. AsMA Medical Guidelines for Air Travel: In-Flight Medical Care. Aerosp Med Hum Perform. 2015 Jun;86(6):572-3.
  3. Shepherd B, Macpherson D, Edwards CM. In-flight emergencies: playing The Good Samaritan. J R Soc Med. 2006 Dec;99(12):628-31.
  4. Cocks R, Liew M. Commercial aviation in-flight emergencies and the physician. Emerg Med Australas. 2007 Feb;19(1):1-8.
  5. Graf J, Stuben U, Pump S. In-flight medical emergencies. Dtsch Arztebl Int. 2012 Sep;109(37):591-601; quiz 2.
  6. Verdon F, Herzig L, Burnand B, Bischoff T, Pecoud A, Junod M, et al. Chest pain in daily practice: occurrence, causes and management. Swiss Med Wkly. 2008 Jun 14;138(23-24):340-7.
  7. Phuenpathom N, Choomuang M, Ratanalert S. Outcome and outcome prediction in acute subdural hematoma. Surg Neurol. 1993 Jul;40(1):22-5.
  8. Kirk MM, Hoogwerf BJ, Stoller JK. Reversible decerebrate posturing after profound and prolonged hypoglycemia. Cleve Clin J Med. 1991 Jul-Aug;58(4):361-3.
  9. Alpert JS. ’Doctor, I think that I might be having a heart attack’. Am J Med. 2015 Feb;128(2):103-4.